Alert archive / Illinois / Flash Flood Warnings in 2017

Flash Flood Warning 29, NWS Paducah, KY

May 20, 2017Jackson County, Perry County, Illinois

NWS Paducah, KY issued this flash flood warning at May 20, 2017, 6:39 AM CDT for Jackson County, Perry County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 6:39 AM CDT (11:39 UTC)
Expired
May 20, 2017, 9:45 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IL, Perry County, IL

The radar

The Paducah radar (KPAH), 102 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 8:01 AM CDTFLASH FLOODDu Quoin, ILFLASH FLOODING ON EAST FRANKLIN STREET AND SOUTH WASHINGTON STREET IN DU QUOIN. FLASH FLOODING FORCED CLOSURE OF A PORTION OF US HIGHWAY 51 FROM EAST SOUTH STREET TO EAST ADAMS STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WGUS53 KPAH 201139
FFWPAH
ILC077-145-201445-
/O.NEW.KPAH.FF.W.0029.170520T1139Z-170520T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
639 AM CDT SAT MAY 20 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Perry County in south central Illinois...
  Jackson County in southern Illinois...

* Until 945 AM CDT

* At 637 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. From 2 to 3 inches of rain have 
  already been estimated by doppler radar in some locations. 
  Additional very heavy rains are expected during the next hour or 
  so. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Carbondale, Murphysboro, Du Quoin, Pinckneyville, De Soto,
  Elkville, Hurst, Ava, Tamaroa, Willisville, Grand Tower, Cedar Lake
  Area, Makanda, Cutler, Dowell, Campbell Hill, Vergennes, Gorham and
  St. Johns.

LAT...LON 3821 8915 3813 8915 3809 8912 3795 8918
      3795 8915 3760 8915 3760 8945 3756 8947
      3757 8952 3758 8948 3760 8948 3764 8952
      3769 8951 3772 8959 3775 8962 3775 8967
      3782 8968 3796 8959 3822 8959

$$
2 follow-up statements
112 
WGUS73 KPAH 201253
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
753 AM CDT SAT MAY 20 2017

ILC077-145-201445-
/O.CON.KPAH.FF.W.0029.000000T0000Z-170520T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-Jackson IL-
753 AM CDT SAT MAY 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
PERRY AND JACKSON COUNTIES...

At 748 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Over three inches of rain have been 
estimated by doppler radar in some locations this morning. Flash 
flooding is currently being reported in the city of Du Quoin. 
Flooding is expected to continue for awhile even after the rains 
taper this morning. 

Some locations that will experience flooding include...
Carbondale, Murphysboro, Du Quoin, Pinckneyville, De Soto, Elkville,
Hurst, Ava, Tamaroa, Willisville, Grand Tower, Cedar Lake Area,
Makanda, Cutler, Dowell, Campbell Hill, Vergennes, Gorham and St.
Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3821 8915 3813 8915 3809 8912 3795 8918
      3795 8915 3760 8915 3760 8945 3756 8947
      3757 8952 3758 8948 3760 8948 3764 8952
      3769 8951 3772 8959 3775 8962 3775 8967
      3782 8968 3796 8959 3822 8959

$$
661 
WGUS73 KPAH 201446
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
946 AM CDT SAT MAY 20 2017

ILC077-145-201455-
/O.EXP.KPAH.FF.W.0029.000000T0000Z-170520T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry IL-Jackson IL-
946 AM CDT SAT MAY 20 2017

...THE FLASH FLOOD WARNING FOR PERRY AND JACKSON COUNTIES HAS
EXPIRED...

The heavy rain has ended so additional flooding from heavy rain is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures or high water dangers.

LAT...LON 3821 8915 3813 8915 3809 8912 3795 8918
      3795 8915 3760 8915 3760 8945 3756 8947
      3757 8952 3758 8948 3760 8948 3764 8952
      3769 8951 3772 8959 3775 8962 3775 8967
      3782 8968 3796 8959 3822 8959

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:30 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 20, 3:30 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
330 AM CDT Sat May 20 2017

.SHORT TERM...(Today)
Issued at 330 AM CDT Sat May 20 2017

Very complicated forecast today due to a wide range of short-term
model guidance. A synoptic warm frontal boundary appears to extend
from the kmdh area eastward across the kowb area as of 08z.
Scattered convection has been occurring along the warm front,
with more widespread convection across Missouri.

The models are in general agreement that the Missouri convection
will reach the Mississippi River by 12z. After 12z, there is a
wide spread among the short-range guidance. Residual outflow
boundaries could generate new convection during the day. The
timing, duration, and intensity of storms is quite variable
between the nam, hrrr, and ruc. There is even quite a difference
in their wind fields and deep-layer shear. In general, the more
favorable shear parameters will be closer to the upper trough
along and west of the Mississippi Valley. However, the potentially
better instability will be east of the Mississippi River. Hourly
mesoscale analyses will need to be watched closely.

Forecast highs will be lowered just a bit due to expected
widespread clouds and areas of precip.

.LONG TERM...(Tonight through Friday)
Issued at 330 AM CDT Sat May 20 2017

Frontal system will be crossing the region tonight. Though POPs will
be fairly high, it looks as though the chances of any severe storms
will be dwindling. Some locations, esp over wrn KY and sw IN may see
an addition 1/4 to 1/2 of rain ahead of the front. Drier air will
slowly work its way in from the west during the day on Sunday. Will
leave some small rain chcs during the morning, mainly in the
Pennyrile region of west KY. Even those locations will be rainfree
by the PM hours.

We will have sfc high pressure in our vicinity on Monday but that
system will shift east through the day. Another frontal boundary
will be incoming from the west. Various models as well as the GFS
ensembles seem to have a pretty decent handle on the timing, and
this was the case yesterday as well. We should see dry weather
through the evening hours on Monday, but after midnight Monday night
and into Tuesday, precipitation chances increase. How quickly the
front makes it through Tuesday into Tuesday evening is still a bit
in question.

However, there will be a break in the action after the frontal
passage Tuesday evening or late Tuesday night. The upper level
trough/low will move across the area on Wednesday. This will mean
more clouds, more chances for showers and a downright cool day with
highs only in the 60s. Models have their differences on how quickly
this upper system departs on Wednesday night. May have to linger
some POPs in that period...higher POPs east. We could have a chance
to see lows in the upper 40s in some areas Wednesday night.

We will see improving conditions on Thursday, as well as an increase
in our temperatures and more sunshine as sfc high pressure builds
back into the region. The upper flow transitions to a more
flat/zonal flow by Friday with no large signals for any major
chances for rain.

&&

.AVIATION...
Issued at 1230 AM CDT Sat May 20 2017

Scattered thunderstorms have developed across the entire region, and
their future timing and intensity is the main concern through this
taf period. Organized convection over Missouri is forecast to
move/develop eastward across our region by sunrise. In the meantime,
scattered storms will continue to form over west KY and sw Indiana.
The tafs will be amended as necessary for any scattered storm
development. More storms are possible in the afternoon and evening.
Along and ahead of a warm front, winds will be east to southeast
through 12z. Winds will be mainly south on Saturday behind the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...GM/CW
AVIATION...MY
Hazardous weather outlook, May 20, 4:39 AM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
439 AM CDT Sat May 20 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
439 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Numerous thunderstorms are expected today and early tonight, and
isolated thunderstorms may reach severe levels. The primary
hazards will be damaging winds and large hail. Locally heavy rain
will accompany some storms, with the possibility of flooding in a
few locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance of thunderstorms Tuesday and Tuesday
night. The primary concern with these storms is lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today and early tonight.

In the hours before

Local storm report, May 20, 2:01 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     HAIL             GRASSY                  37.25N 90.14W
05/20/2017  E0.75 INCH       BOLLINGER          MO   BROADCAST MEDIA

&&

MY
Special weather statement, May 20, 6:20 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Paducah KY
620 AM CDT SAT MAY 20 2017

ILZ075-080-081-084-085-088-092-MOZ087-201200-
Perry IL-Alexander IL-Franklin IL-Jackson IL-Union IL-Williamson IL-
Jefferson IL-Cape Girardeau MO-
620 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERRY...UNION...
JEFFERSON...WESTERN WILLIAMSON...EASTERN JACKSON...NORTHWESTERN
ALEXANDER...FRANKLIN AND NORTHEASTERN CAPE GIRARDEAU COUNTIES UNTIL
700 AM CDT...

At 616 AM CDT, Doppler radar was tracking a strong band of
thunderstorms with very heavy rains moving east into the region.

Wind gusts up to 50 mph or so will be possible with this storm. Cape
Girardeau airport recently reported a wind gust of 53 MPH.

Locations impacted include...
Cape Girardeau, Carbondale, Marion, Mount Vernon, Herrin, West
Frankfort, Murphysboro, Benton, Du Quoin, Carterville, Anna, Johnston
City, Christopher, Jonesboro, Rend Lake Area, Sesser, Zeigler, De
Soto, Crainville and Cambria.

LAT...LON 3844 8911 3829 8871 3733 8919 3733 8925
      3732 8921 3728 8922 3729 8961 3822 8921
      3821 8915 3836 8915
TIME...MOT...LOC 1116Z 194DEG 53KT 3790 8917
Local storm report, May 20, 6:26 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
626 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     TSTM WND GST     SCOTT CITY              37.22N 89.53W
05/20/2017  M53.00 MPH       SCOTT              MO   ASOS

            CAPE GIRARDEAU ASOS MEASURED 53 MPH GUST

&&

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:20 AM CDTSpecial Weather StatementPAHFranklin, Jackson, Jefferson, Union40 min

Nearby

Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.